Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2012, 5:45 AM MDT for Pennington County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 5:45 AM MDT (11:45 UTC)
- Expired
- May 5, 2012, 6:45 AM MDT
- In force
- 60 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:19 AM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 11.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056
WUUS53 KUNR 051145
SVRUNR
SDC103-113-051245-
/O.NEW.KUNR.SV.W.0021.120505T1145Z-120505T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT SAT MAY 5 2012
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
NORTHERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
* UNTIL 645 AM MDT
* AT 544 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF ROCKYFORD...OR 39 MILES NORTH OF PINE
RIDGE...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCENIC...ROCKYFORD...KYLE AND PINNACLES RANGER STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4367 10292 4367 10286 4366 10283 4377 10273
4390 10211 4369 10211 4371 10212 4370 10214
4348 10214 4347 10211 4340 10211 4339 10284
TIME...MOT...LOC 1145Z 264DEG 34KT 4359 10260
WIND...HAIL 60MPH 1.50IN
$$
SCHILD2 follow-up statements
687
WWUS53 KUNR 051212
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 AM MDT SAT MAY 5 2012
SDC103-113-051245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-120505T1245Z/
SHANNON SD-PENNINGTON SD-
612 AM MDT SAT MAY 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PENNINGTON AND NORTHEASTERN SHANNON COUNTIES UNTIL 645 AM MDT...
AT 607 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES NORTHEAST OF ROCKYFORD...OR 40 MILES NORTH OF PINE RIDGE...
MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
KYLE AND PINNACLES RANGER STATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4379 10259 4390 10211 4371 10211 4370 10214
4352 10215 4348 10214 4347 10211 4340 10211
4339 10258
TIME...MOT...LOC 1212Z 264DEG 34KT 4359 10225
WIND...HAIL 60MPH 1.50IN
$$
SCHILD316
WWUS53 KUNR 051235
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SAT MAY 5 2012
SDC103-113-051246-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-120505T1245Z/
SHANNON SD-PENNINGTON SD-
635 AM MDT SAT MAY 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PENNINGTON AND
NORTHEASTERN SHANNON COUNTIES WILL EXPIRE AT 645 AM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT.
LAT...LON 4379 10259 4390 10211 4371 10211 4370 10214
4352 10215 4348 10214 4347 10211 4340 10211
4339 10258
TIME...MOT...LOC 1236Z 264DEG 34KT 4361 10194
$$
SCHILDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:31 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 5, 3:31 AM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 331 AM MDT SAT MAY 5 2012 .DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA. NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST OF THE FORECAST AREA LATE. SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY AFTERNOON. EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY INTO FRIDAY. && .AVIATION...12Z TAFS NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM WEST TO EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 5, 3:42 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 342 AM MDT SAT MAY 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 342 AM MDT (442 AM CDT) SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 5, 2:54 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
05/05/2012 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
DIME SIZED HAIL LASTED FOR 10 MINUTES.
&&
JSCHILDLocal storm report, May 5, 3:18 AM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 9 N BOX ELDER 44.25N 103.07W
05/05/2012 E0.25 INCH MEADE SD NWS EMPLOYEE
HAIL COVERS THE DECK.
&&
JSCHILDLocal storm report, May 5, 4:10 AM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM HAIL INTERIOR 43.73N 101.98W
05/05/2012 E1.50 INCH JACKSON SD FIRE DEPT/RESCUE
&&
JSCHILDSpecial weather statement, May 5, 4:27 AM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 427 AM MDT SAT MAY 5 2012 SDZ027-029-030-041-042-074-051115- CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD- 427 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CUSTER AND NORTHWESTERN SHANNON COUNTIES UNTIL 515 AM MDT... AT 424 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 7 MILES NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WIND CAVE VISITORS CENTER... BUFFALO GAP... FAIRBURN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4379 10307 4350 10284 4339 10366 4358 10379 TIME...MOT...LOC 1027Z 244DEG 39KT 4354 10350 SCHILD
Local storm report, May 5, 4:29 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM HAIL 9 S DOWNTOWN RAPID CITY 43.94N 103.23W
05/05/2012 E0.75 INCH PENNINGTON SD LAW ENFORCEMENT
HIGHWAY 79 IN THE BLACK GAP AND SPRING CREEK AREA WAS
COVERED IN PEA TO DIME SIZED HAIL. TIME OF HAILFALL IS
ESTIMATED.
&&
JSCHILDLocal storm report, May 5, 5:08 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL WINNER 43.37N 99.86W
05/05/2012 E0.75 INCH TRIPP SD LAW ENFORCEMENT
&&
JSCHILDThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:57 AM MDT | Special Weather Statement | UNR | Lawrence | 48 min |
| May 5, 1:49 AM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 56 min |
| May 5, 1:54 AM MDT | Special Weather Statement | UNR | Meade | 66 min |
| May 5, 2:46 AM MDT | Special Weather Statement | UNR | Pennington | 59 min |
| May 5, 2:47 AM MDT | Special Weather Statement | UNR | Lawrence | 43 min |
| May 5, 2:50 AM MDT | Special Weather Statement | UNR | Custer | 40 min |
| May 5, 2:59 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Pennington | 61 min |
| May 5, 3:45 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 60 min |
| May 5, 3:55 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 51 min |
| May 5, 4:20 AM MDT | Severe Thunderstorm Warning | UNR | Jackson | 55 min |
| May 5, 4:27 AM MDT | Special Weather Statement | UNR | Custer | 48 min |
| May 5, 4:39 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 66 min |
| May 5, 4:54 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 66 min |
| May 5, 5:02 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 48 min |
| May 5, 5:31 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 59 min |
| May 5, 6:37 AM MDT | Special Weather Statement | UNR | Jackson | 53 min |
| May 5, 7:33 AM MDT | Special Weather Statement | UNR | Mellette | 42 min |
| May 5, 2:48 PM MDT | Wind Advisory | UNR | Butte, Haakon, Harding, Meade, Pennington, Perkins and 1 more | 28 hr |
| May 5, 4:32 PM MDT | Special Weather Statement | UNR | Custer | 58 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.